Insulin Reaction Causes
Factors that may bring on an insulin reaction include the following:
Increased activity Late or missed meals Eating fewer carbohydrates (sugars or starches) than usual Drinking alcohol without eating Errors in insulin dosage Increases in insulin doses Uneven absorption of insulin after an insulin injection Addition of an oral drug to treat diabetes Deterioration of kidney function Decreases in thyroid or adrenal function
Insulin Reaction Overview
An insulin reaction is an excessively low blood sugar level (hypoglycemia), usually lower than 50 mg/dL. Insulin reactions result from an excess of insulin via an injection or an excess of an insulin-stimulating oral hypoglycemic agent, usually in the sulfonylurea class of drugs. Insulin reactions are more common in people with severe diabetes. Hypoglycemia occurs more often when a person is attempting to achieve near normal blood sugar levels.
Insulin Reaction Treatment
Self-Care at Home To treat low blood glucose, follow the 2 steps below. 1. Bring glucose levels back to normal. This requires 10-15 grams (2-3 teaspoons) of sugar. 2. Keep levels normal with food.
People with diabetes who experience signs and symptoms of an insulin reaction should attempt to raise their blood sugar levels as quickly as possible. Sugar is not absorbed in the stomach so taking forms of sugar that will pass through rapidly and do not need to be digested first is necessary. Some acceptable forms of sugar include fruit juice, milk, 4 ounces of regular soda, glucose tablets, or table sugar with water. Some people with diabetes carry absorbable sugar wafers that contain glucose or dextrose. These are also to be used in an emergency. Sugar wafers dissolve and act quickly when chewed or placed in the cheek.
Bystanders should not attempt to administer fluids by mouth to someone who is unconscious because this may cause the person to vomit and choke. Items, such as syrup, honey, and cake frosting, smeared inside the cheeks, will melt and be swallowed. This may wake the person enough for eating or drinking. Glucagon is an injectable hormone that can be carried by people with diabetes or their family members to use for an insulin reaction. If glucagon is available and a bystander is trained in its use, it may be injected for severe insulin reactions while waiting for an ambulance to arrive. Blood sugar levels should be checked with a home glucometer, if available. Recheck glucose levels in 15 minutes and repeat treatment if needed.
If an hour or more will pass before the next meal, a small snack should be eaten.
When to Seek Medical Care
If a person with diabetes experiences repeated episodes of insulin reaction, he or she should see the doctor to determine if an adjustment in insulin dose is required. This is also true if signs and symptoms suggest hypoglycemia is occurring at night. The inability to control morning glucose values and the worsening of the problem by increasing amounts of evening or long-acting insulin require an urgent visit to the doctor. Severe signs and symptoms, such as unconsciousness or seizures, are a medical emergency. Call 911 for an ambulance immediately.
Bystanders should not attempt to drive the person to the hospital by car because this may seriously delay proper care, which emergency medical personnel in the ambulance can provide. Signs and symptoms that continue despite eating are another indication for seeking emergency care at a hospital.
Diabetic Reaction Overview
There are 2 main forms of diabetes: Juvenile-onset (type I) - Absent or low insulin preventing cells from taking up and using glucose for energy, generally requires insulin injections
Adult-onset (type II) - Cell resistance to insulin preventing glucose uptake, generally requires pills to improve the sensitivity of cells to insulin Low blood sugar is the most common form of diabetic reaction and the most likely blood sugar problem encountered on a dive or wilderness trip. A low blood sugar diabetic reaction is caused by increased exertion and use of glucose. The body may “run out” of glucose stores more quickly, thus bringing on a hypoglycemic attack. Persistent excessive alcohol intake may cause this reaction because alcohol decreases glucose stores in the liver. High blood sugar is a rare problem in most people with diabetes and is unlikely to be encountered on a dive or wilderness trip. High blood sugar can be brought on by infections or other significant stresses that cause the body to decrease cell uptake of glucose. Decreased cell uptake of glucose leads to high blood sugar levels and to the use of fats for energy by starving cells. This increases the acidity of the blood and leads to symptoms of high blood sugar.
Diabetic Reaction Symptoms
Low blood sugar
Symptoms include rapid onset of cool, pale, moist, and clammy skin; dizziness; headache; rapid pulse; and shallow breathing. If untreated, symptoms may progress to confusion, bizarre behavior, coma, and death.
High blood sugar
Symptoms occur gradually over several days. The person with high blood sugar develops increasing thirst and urination due to large amounts of unused glucose being lost in the urine. Skin is warm and dry, respirations may be shallow, pulse is rapid and weak, and breath may have a sweet odor (due to fat breakdown called ketoacids). The person with high blood sugar may become confused or comatose, and death may result.
When to Seek Medical Care
o o o o o o
Low blood sugar Seek medical treatment if the person with low blood sugar fails to respond quickly. Ensure appropriate food intake to prevent further attacks. High blood sugar Consult a doctor about extra doses of insulin. Seek medical treatment as soon as possible.
Diabetic Reaction Treatment
o o o
Low blood sugar Provide the person with low blood sugar with juice, candy, or any other sweet substance. If the person responds to treatment, further food will be required. Diving is generally not safe for most people with diabetes. Wilderness trips should be made with care and planning. Blood sugar monitors and adequate medication supplies (with refrigeration for insulin) should always be taken along. NOTE: When in doubt, any person with diabetes who appears to be having a reaction should be treated as if he or she has low blood sugar until a blood sugar measurement can be obtained. High blood sugar Encourage clear liquids with low sugar content. Administer IV fluids as soon as possible. The person with high blood sugar may need extra insulin doses in a monitored medical setting.